Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 252, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 14, 2016, 11:03 PM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2016, 11:03 PM CDT (04:03 UTC)
- Expired
- Aug 14, 2016, 11:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Buffalo County, SD, Lyman County, SD
The radar
The Aberdeen radar (KABR), 185 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 2017 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
777
WUUS53 KABR 150403
SVRABR
SDC017-085-150445-
/O.NEW.KABR.SV.W.0252.160815T0403Z-160815T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1103 PM CDT SUN AUG 14 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1145 PM CDT
* AT 1103 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TAILRACE
REC AREA...OR 8 MILES SOUTH OF FORT THOMPSON...MOVING EAST AT 40
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
CROW CREEK HOUSING AROUND 1115 PM CDT.
SHELBY AND ETBAUER HILL AROUND 1120 PM CDT.
GANN VALLEY AROUND 1135 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4411 9954 4411 9893 4394 9893 4393 9935
4390 9936 4388 9932 4386 9931 4380 9935
4378 9939 4378 9955
TIME...MOT...LOC 0403Z 263DEG 33KT 4395 9938
HAIL...<.75IN
WIND...60MPH
$$
WISE1 follow-up statement
208
WWUS53 KABR 150445
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 PM CDT SUN AUG 14 2016
SDC017-085-150455-
/O.EXP.KABR.SV.W.0252.000000T0000Z-160815T0445Z/
BUFFALO SD-LYMAN SD-
1145 PM CDT SUN AUG 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO AND NORTHEASTERN LYMAN
COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
CENTRAL SOUTH DAKOTA.
LAT...LON 4411 9954 4411 9893 4394 9893 4393 9935
4390 9936 4388 9932 4386 9931 4380 9935
4378 9939 4378 9955
TIME...MOT...LOC 0442Z 263DEG 33KT 4395 9938
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:41 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 14, 6:41 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 641 PM CDT SUN AUG 14 2016 .UPDATE... Issued at 633 PM CDT SUN AUG 14 2016 A Severe Thunderstorm Watch has been issued. With a developing moderate jet across central SD, some severe storms have already formed this evening. Large hail and strong winds will be the main threats. Current forecast pops cover the storm potential well. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 303 PM CDT SUN AUG 14 2016 A surface high pressure is shifting east of the region this afternoon with return flow developing west river. While surface moisture within the return flow is unimpressive, moisture is increasing at 850 mb. The moisture, along with a weak upper level shortwave currently over Montana, will contribute to convection near the Black Hills this afternoon. As the shortwave progresses eastward tonight, showers and thunderstorms should move across this CWA. Some thunderstorms in south central SD later this evening could become strong with small hail and gusty winds possible. Based on a slow storm motion, locally heavy rainfall will also be possible. Instability diminishes east of the Missouri River with strong storms unlikely. The threat for strong to severe storms on Monday is a little more unclear. A shortwave will be located over the Northern Plains with surface low over central SD. Warm, moist air looks possible ahead of a low pressure system with MU-CAPE values around 2K J/KG. Depending on which model used, 0-6 KM bulk shear values should average between 25 to 35 knots. This setup should be efficient enough for iso/sct severe storms. However moisture return is questionable, as the the position of the surface low. The surface low and upper level shortwave will progress east of the region on Tuesday with conditions drying out. .LONG TERM...(Wednesday through Sunday) Issued at 303 PM CDT SUN AUG 14 2016 The medium range forecast models are coming into better agreement regarding the upcoming pattern change that will occur on Thursday night. Very warm/hot temps with dewpoints in the 60s will occur on Wednesday and Thursday. Thunderstorm chances will increase on Thursday and Thursday night as a strong trough of low pressure brings a potent cold front to the region. The best chances for storms appear to be Thursday evening. After the front moves through, temps will see a considerable cooldown with highs only the low to mid 70s by Saturday and Sunday. Chances of thunderstorms will decrease fairly quickly as the front moves through Friday morning, leaving a cooler and mostly dry weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 633 PM CDT SUN AUG 14 2016 VFR conditions are expected through the period except in the vicinity of thunderstorms. An area of storms has developed across western SD and is moving into central SD this evening. Some of these storms may be severe and could impact KMBG or KPIR by 2z. The storms will continue to move east overnight and through the early morning hours, though severe potential is expected to diminish in the east. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...SD LONG TERM...Scarlett AVIATION...Wise
Hazardous weather outlook, Aug 14, 4:31 AM CDT, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 431 AM CDT SUN AUG 14 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 431 AM CDT SUN AUG 14 2016 /331 AM MDT SUN AUG 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN SD AND MOVE EAST DURING THE OVERNIGHT HOURS. A FEW STRONG STORMS ARE POSSIBLE, BUT STORMS SHOULD WEAKEN AS THEY MOVE EAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LOW PRESSURE SYSTEM DEVELOPING OVER THE REGION MONDAY COULD BE THE FOCUS FOR THUNDERSTORMS ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BE STRONG TO SEVERE. ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SERR
In the hours before
Local storm report, Aug 14, 9:19 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
919 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 9 NW OKOBOJO CREEK REC 44.71N 100.57W
08/14/2016 E60 MPH SULLY SD PUBLIC
.
&&
KGLocal storm report, Aug 14, 9:23 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
923 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST MURDO 43.89N 100.71W
08/14/2016 M62 MPH JONES SD MESONET
.
&&
KGLocal storm report, Aug 14, 9:25 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST AGAR 44.84N 100.07W
08/14/2016 E60 MPH SULLY SD PUBLIC
.
&&
KGSpecial weather statement, Aug 14, 10:10 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1010 PM CDT SUN AUG 14 2016
SDZ016>018-034>037-150415-
SULLY SD-SPINK SD-FAULK SD-HAND SD-HYDE SD-HUGHES SD-POTTER SD-
1010 PM CDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SPINK...SOUTHEASTERN
SULLY...NORTHEASTERN HUGHES...SOUTHERN FAULK...SOUTHEASTERN POTTER...
HYDE AND HAND COUNTIES UNTIL 1115 PM CDT...
AT 1010 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF POLO...OR 19 MILES NORTH OF HIGHMORE...MOVING EAST AT
35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MILLER...HIGHMORE...ST. LAWRENCE...HARROLD...ZELL...ORIENT...
REE HEIGHTS...BURDETTE...ROCKHAM...VAYLAND...HOLABIRD...MIRANDA...
POLO AND COTTONWOOD LAKE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTH CENTRAL AND CENTRAL SOUTH DAKOTA.
LAT...LON 4441 9977 4506 9958 4495 9864 4467 9864
4464 9865 4463 9871 4446 9870
TIME...MOT...LOC 0310Z 285DEG 28KT 4479 9934
LUECKSpecial weather statement, Aug 14, 10:37 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1037 PM CDT SUN AUG 14 2016
SDZ045-048-150430-
JONES SD-LYMAN SD-
1037 PM CDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR JONES AND WEST CENTRAL LYMAN
COUNTIES UNTIL 1130 PM CDT...
AT 1037 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MURDO...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MURDO...VIVIAN...DRAPER AND OKATON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
CENTRAL SOUTH DAKOTA.
LAT...LON 4374 10037 4373 10038 4373 10040 4372 10042
4373 10044 4372 10047 4373 10046 4374 10049
4373 10051 4374 10052 4374 10055 4375 10055
4375 10057 4377 10058 4376 10061 4387 10090
4409 10077 4399 10020 4371 10033
TIME...MOT...LOC 0337Z 291DEG 25KT 4392 10065
LUECKLocal storm report, Aug 14, 10:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM TSTM WND GST 1 NE STEPHAN 44.26N 99.44W
08/14/2016 M59 MPH HYDE SD MESONET
.
&&
KSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:35 PM CDT | Special Weather Statement | ABR | Dewey | 40 min |
| Aug 14, 7:51 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 39 min |
| Aug 14, 8:17 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 58 min |
| Aug 14, 8:18 PM CDT | Special Weather Statement | ABR | Jones | 42 min |
| Aug 14, 8:58 PM CDT | Special Weather Statement | ABR | Hughes | 47 min |
| Aug 14, 8:58 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 21 min |
| Aug 14, 9:09 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 51 min |
| Aug 14, 9:16 PM CDT | Special Weather Statement | ABR | Hughes, Potter, Sully | 44 min |
| Aug 14, 9:20 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 55 min |
| Aug 14, 9:26 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 49 min |
| Aug 14, 9:44 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman, Stanley | 61 min |
| Aug 14, 10:10 PM CDT | Special Weather Statement | ABR | Hand, Hyde | 65 min |
| Aug 14, 10:16 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Lyman | 59 min |
| Aug 14, 10:36 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Spink | 39 min |
| Aug 14, 10:37 PM CDT | Special Weather Statement | ABR | Jones | 53 min |
| Aug 14, 11:42 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 78 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.